Alert archive / Colorado / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 257, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 15, 2016, 4:05 PM MDT for Washington County, Colorado. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 15, 2016, 4:05 PM MDT (22:05 UTC)
- Expired
- Sep 15, 2016, 4:45 PM MDT
- In force
- 40 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Washington County, CO
The radar
The Denver radar (KFTG), 143 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 4:10 PM MDT | HAIL 1.25 | 11 Nne Akron, CO | |
| Sep 15, 4:32 PM MDT | HAIL 1 | 18 N Otis, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1674 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
921
WUUS55 KBOU 152205
SVRBOU
COC121-152245-
/O.NEW.KBOU.SV.W.0257.160915T2205Z-160915T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
405 PM MDT THU SEP 15 2016
THE NATIONAL WEATHER SERVICE IN DENVER COLORADO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WASHINGTON COUNTY IN NORTHEASTERN COLORADO...
* UNTIL 445 PM MDT
* AT 405 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF AKRON...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BURDETT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4026 10283 4016 10316 4030 10322 4044 10301
4044 10298
TIME...MOT...LOC 2205Z 221DEG 26KT 4024 10314
HAIL...1.00IN
WIND...60MPH
$$
RTG1 follow-up statement
979
WWUS55 KBOU 152242
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
442 PM MDT THU SEP 15 2016
COC121-152251-
/O.EXP.KBOU.SV.W.0257.000000T0000Z-160915T2245Z/
WASHINGTON CO-
442 PM MDT THU SEP 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
WILL EXPIRE AT 445 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. ANOTHER WARNING IS
IN EFFECT FOR THIS STORM FOR NORTHEAST WASHINGTON AND SOUTHEAST
LOGAN COUNTY UNTIL 515PM.
LAT...LON 4026 10283 4016 10316 4030 10322 4044 10301
4044 10298
TIME...MOT...LOC 2240Z 221DEG 26KT 4024 10314
$$
RTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 4:02 PM MDT, 3 minutes earlier.
Area forecast discussion, Sep 15, 4:02 PM MDT, 3 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 402 PM MDT THU SEP 15 2016 .SHORT TERM...(This evening through Friday) Issued at 139 PM MDT Thu Sep 15 2016 There is a boundary across the central Denver Metro area down into Douglas County then eastward across Elbert and Washington Counties at this time. A bit of convection develop in and a round it over southern Washington and northern Lincoln Counties. There is also convection over the northern halves of Larimer and Weld Counties. Models have the upper trough continue to weaken and push east ward across the CWA this evening. There is fairly weak zonal flow aloft the rest of the tonight and Friday. The QG Omega fields have downward motion for the CWA tonight and Friday. The low level winds should adhere to normal drainage patterns by later evening and continue overnight. Weak easterly winds are expected for the plains and foothills on Friday. Moisture looks to decrease pretty significantly after sunset this evening. There is some moisture over the western half of the CWA by Friday afternoon. The CAPE for this evening is out of the CWA by 03z this evening. There is a tad of CAPE progged for the mountians, foothills and Palmer ridge Friday afternoon. There is some measurable rainfall on the QPF fields for some of the plains this evening until 06Z. There is a tad over the eastern mountians and foothills Friday afternoon. For pops, the HRR had the current convection pegged relatively accurate. That models hows all the convection done for the CWA before 03Z. Will go with 10-20% pops this evening for appropriate areas based on real current data. Will leave the 10-30%s in for the eastern mountians, foothills, Park county and the Palmer ridge. For temperatures, Friday's highs should be 0-1 C cooler than today's highs. .LONG TERM...(Friday night through Thursday) Issued at 139 PM MDT Thu Sep 15 2016 Final piece of sheared upper trof will move across Colorado on Saturday and Saturday night. Drier air will filter into mountains and adjacent plains during the day while there will still be a focus for storms over far Eastern Colorado and over higher terrain of Palmer divide with higher moisture levels there and some low level convergence. Still looking for a drying and warming trend for Sunday through Tuesday with a dry West to Northwest flow pattern. Temperatures across lower elevations will bounce back up into the 80s over most locales. Will start to see some return moisture by later in the day on Tuesday and Wednesday as flow shifts more Southwest. Expect moisture levels to increase even more late Wednesday and Thursday as next upper level wave deepens into the Great Basin. The GFS and European solutions have flip flopped in today's model runs as now the GFS is slower to move energy out off the Pacific Northwest while European is faster and more progressive with the trof. For now will go with slightly cooler temperatures and a slight chance of showers/storms for Wednesday and Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 139 PM MDT Thu Sep 15 2016 The winds have gone around to more northerly than the models indicated. With all the convective outflow boundaries floating around, there may be an outside shot of a shower or thunderstorm until sunset. After that, winds should go to weak normal drainage directions by 06z. Ceilings will not be an issue. && .BOU Watches/Warnings/Advisories... None. && SHORT TERM...RJK LONG TERM...Entrekin AVIATION...RJK
Hazardous weather outlook, Sep 15, 11:20 AM MDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1120 AM MDT THU SEP 15 2016 COZ030>051-161730- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1120 AM MDT THU SEP 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ARE THIS AFTERNOON AND EVENING...MAINLY OVER THE NORTHERN HALF OF THE FORECAST AREA. STRONG WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THE STORMS WITH MAINLY LIGHT RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ON FRIDAY AND SATURDAY. THE BEST CHANCE FOR STORMS WILL BE OVER THE MOUNTAINS AND HIGHER TERRAIN OF THE PALMER DIVIDE. A FEW STRONG STORMS WITH HAIL...GUSTY WINDS AND BRIEF HEAVY RAIN WILL BE POSSIBLE ON SATURDAY FROM EASTERN ELBERT COUNTY ACROSS LINCOLN AND EASTERN WASHINGTON COUNTIES. TEMPERATURES WILL REMAIN COOLER THAN NORMAL WITH READINGS REMAINING IN THE 70S ACROSS THE PLAINS. THERE WILL BE A WARMING AND DRYING TREND FROM SUNDAY THROUGH TUESDAY. COOLER AGAIN ON WEDNESDAY WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Sep 15, 2:10 PM MDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 210 PM MDT THU SEP 15 2016 COZ045-049-152100- WASHINGTON COUNTY CO-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO- 210 PM MDT THU SEP 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ARAPAHOE COUNTY UNTIL 300 PM MDT... AT 210 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF COTTONWOOD VALLEY...OR 24 MILES NORTH OF LIMON...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL ARAPAHOE COUNTY. LAT...LON 3957 10376 3965 10376 3968 10363 3957 10363 TIME...MOT...LOC 2010Z 251DEG 19KT 3962 10371 RTG
Special weather statement, Sep 15, 2:39 PM MDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 239 PM MDT THU SEP 15 2016 COZ046-049-152130- WASHINGTON COUNTY CO- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY CO- 239 PM MDT THU SEP 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WASHINGTON AND NORTHEASTERN LINCOLN COUNTIES UNTIL 330 PM MDT... AT 239 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF THURMAN...OR 20 MILES NORTHEAST OF LIMON...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... THURMAN. LAT...LON 3938 10348 3954 10358 3970 10316 3945 10315 TIME...MOT...LOC 2039Z 243DEG 17KT 3950 10344 RTG
Local storm report, Sep 15, 4:00 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
400 PM MDT THU SEP 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL 8 E THURMAN 39.61N 103.07W
09/15/2016 M0.75 INCH WASHINGTON CO TRAINED SPOTTER
VERY HEAVY RAIN THAT LEFT STANDING WATER IN THE FIELD.
0317 PM HAIL 9 N PURCELL 40.76N 104.58W
09/15/2016 M0.75 INCH WELD CO TRAINED SPOTTER
0245 PM HAIL 4 WSW THURMAN 39.57N 103.29W
09/15/2016 M0.75 INCH WASHINGTON CO TRAINED SPOTTER
HEAVY RAIN
&&
NGUSACKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 6:13 PM MDT | Special Weather Statement | BOU | Broomfield | 32 min |
| Sep 14, 6:46 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 44 min |
| Sep 15, 2:10 PM MDT | Special Weather Statement | BOU | Elbert | 50 min |
| Sep 15, 2:15 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 35 min |
| Sep 15, 2:39 PM MDT | Special Weather Statement | BOU | Washington | 51 min |
| Sep 15, 2:59 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 46 min |
| Sep 15, 4:31 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 27 min |
| Sep 15, 5:17 PM MDT | Special Weather Statement | BOU | Adams | 43 min |
| Sep 15, 5:57 PM MDT | Special Weather Statement | BOU | Washington | 48 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.